Monday, April 8, 2013
Practitioner's Perspective: Pain Management and Withdrawal
One size definitely does not fit all. A particular surgery may be ideal for one HLHS infant, but not for another. The same can be said about medication administration and pain management.
The vast majority of HLHS infants and children undergoing palliation require opiate pain medications (i.e. Fentanyl, Morphine, etc.) following the immediate post-operative period. For various reasons, pain medications may be prolonged causing an infant to become opiate dependent or "hooked."
It is certainly accurate to state that not all HLHS patients become opiate dependent or suffer from opiate withdrawal following open heart surgery. As stated, each child's care and needs vary.
Recently, with growing concern and questions surrounding opiate dependency from our families, we reached out to Dr. Moffett, Pharm.D. at Texas Children's Hospital, to lend us insights regarding opiate withdrawal and methadone use in the congenital heart patient.
Methadone Use for Opiate Withdrawal
by Brady Moffett, PharmD/MPH
The most frequently asked questions I have received from parents are regarding ‘withdrawal’ and methadone therapy. There can be a big stigma surrounding the drug methadone, even though it can be very beneficial for children with congenital heart disease who have been in the intensive care unit for long periods of time.
What is opiate withdrawal?
If a child has become tolerant to opiate medications, and they are suddenly stopped, a child can experience ‘withdrawal’ from these medications.
Not every child will experience the same signs and symptoms, but common signs and symptoms include: irritability, diarrhea, stuffy nose, nausea or vomiting, poor eating, high blood pressure, or high heart rate.
Typically, if a child has been receiving high doses of opiate medications for long periods of time, slowly reducing the dose of the medication or reducing the number of times per day that the medication is taken will prevent opiate withdrawal. This may occur over days or weeks, and can be done in the hospital or after discharge from the hospital.
Methadone is long acting, similar to morphine or fentanyl, and can be taken orally. Therefore, methadone can be used to prevent withdrawal in patients after they have been discharged from the hospital. Since methadone is long acting, the dose can be slowly reduced and the methadone will be slowly eliminated from the body. This helps to prevent the signs and symptoms of withdrawal.
Your child’s doctor may have to fill out a special prescription for you to take to the pharmacy to get methadone. Additionally, some pharmacies may not carry methadone, so it is a good idea to make arrangements prior to being discharged from the hospital so that your child doesn’t miss any doses.
No, in this situation, children are not ‘addicted’ and they don’t get a ‘high’ from the methadone. The dose of methadone is carefully chosen so that patients don’t experience the signs and symptoms of withdrawal, but also don’t feel any other effects. The methadone is helping the child feel as normal as possible.
You should contact your child’s physician if they begin to experience any of the signs and symptoms of withdrawal as mentioned above. Additionally, if the dose of methadone is too high, your child might be drowsy or sleeping, or appear sluggish or tired. As always, if there is a change in your child that you are not comfortable with, or have questions about, call your child’s physician.
In conclusion, these questions represent what I have been most commonly asked by parents regarding opiate withdrawal and methadone use for their child. There are always other questions that can come up in your child’s care, so, do not hesitate to ask if something is unclear.
Thank you, Dr. Moffett, for lending your time and expertise to our HLHS families.